Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Sacramento, CA

April 12, 20124 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 12, 2012, 5:31 PM PDT for 4 counties in California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2012, 5:31 PM PDT (00:31 UTC)
Expired
Apr 12, 2012, 6:14 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Amador County, CA, Calaveras County, CA, Sacramento County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 63 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:38 PM PDTHAIL 0.753 Ne Lincoln Village, CAREPORTED BY SPOTTER SJ16 DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS56 KSTO 130031
SVRSTO
CAC005-009-067-077-130115-
/O.NEW.KSTO.SV.W.0001.120413T0031Z-120413T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
531 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA...
  EXTREME WEST CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA...
  EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...
  NORTHERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF STOCKTON...

* UNTIL 615 PM PDT

* AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS 
  STORM WAS LOCATED NEAR MORADA AND WATERLOO...OR 7 MILES NORTHEAST  
  OF STOCKTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VICTOR AND 9 MILES SOUTHEAST OF ACAMPO BY 540 PM PDT...
  CAMANCHE RESERVOIR BY 615 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
      3786 12122 3795 12141
TIME...MOT...LOC 0030Z 223DEG 18KT 3806 12119

$$

PCH
2 follow-up statements
059 
WWUS56 KSTO 130055
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 PM PDT THU APR 12 2012

CAC005-009-067-077-130115-
/O.CON.KSTO.SV.W.0001.000000T0000Z-120413T0115Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
555 PM PDT THU APR 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL SACRAMENTO...EXTREME WEST CENTRAL CALAVERAS...
EXTREME SOUTHWESTERN AMADOR AND NORTHEASTERN SAN JOAQUIN COUNTIES...

AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LOCKEFORD...OR 14 MILES SOUTHEAST OF
GALT...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMANCHE RESERVOIR BY 610 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
      3786 12122 3795 12141
TIME...MOT...LOC 0055Z 223DEG 18KT 3815 12108

$$

PCH
614 
WWUS56 KSTO 130114
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
614 PM PDT THU APR 12 2012

CAC005-009-067-077-130122-
/O.CAN.KSTO.SV.W.0001.000000T0000Z-120413T0115Z/
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
614 PM PDT THU APR 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SACRAMENTO...
EXTREME WEST CENTRAL CALAVERAS...EXTREME SOUTHWESTERN AMADOR AND
NORTHEASTERN SAN JOAQUIN COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED BUT WILL STILL BE CAPABLE OF PRODUCING 
SIGNIFICANT AMOUNTS OF PEA SIZED HAIL...HEAVY RAIN...AND GUSTY WIND 
FOR THE NEXT HALF IN HOUR. IT IS MOVING NORTHEAST AT ABOUT 15 MPH 
AND WILL IMPACT CAMANCHE RESERVIOIR AND CAMANCHE VILLAGE THROUGH 645 
PM.


LAT...LON 3818 12131 3834 12111 3817 12088 3798 12102
      3786 12122 3795 12141
TIME...MOT...LOC 0112Z 223DEG 18KT 3821 12101

$$

PCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:51 PM PDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 12, 3:51 PM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
351 PM PDT THU APR 12 2012

.SHORT TERM DISCUSSION...

A FEW THUNDERSTORMS DEVELOPED EARLIER TODAY IN THE BUTTE COUNTY
AREA BUT SO FAR NO NOTABLE DEVELOPMENT. LOCAL ANALYSIS TOOLS
INDICATE THAT GOOD BUOYANCY AND CAPE VALUES ARE IN PLACE AND WE
HAD BLUE SKIES FOR A PERIOD OF TIME BUT WE STILL HAVE A COMPONENT
OR TWO MISSING FROM THE MIX TO GET ANYTHING GOING. WE ARE NOT OUT
OF THE WOODS YET... THOUGH... AS AN ACTIVE BOUNDARY IS MOVING
ONSHORE BUT TIME IS FLEETING TO GET ANYTHING STARTED.

WINTER WEATHER HAS BEEN A BIT MORE CHALLENGING AS WE HAVE HAD
SEVERAL REPORTS OF SNOW DOWN TO 2500 FEET OR SO. THESE AMOUNTS
WERE UP TO AN INCH OR SO BUT WENT AHEAD AND LOWERED THE WARNING
LEVEL TO 3000 FEET AS THE COLDER AIR MOVING IN TONIGHT SHOULD
RESULT IN A FEW INCHES GETTING BELOW THE PREVIOUS 3500 FOOT MARK.
WINTER WEATHER CONDITIONS HAVE OTHERWISE PROCEEDED AS FORECAST AND
SHOULD CONTINUE INTO TOMORROW.

THE BIGGEST QUESTION IN THE FORECAST IS WHETHER WE COULD HAVE A
POTENTIAL THUNDERSTORM DAY TOMORROW. CURRENTLY HAVE THEM IN THE
FORECAST IN THE MORNING MOSTLY DUE TO THE CONVECTIVE AIRMASS
MOVING IN OVER NIGHT BUT WILL NEED TO REANALIZE THE SITUATION AS
THE SECOND STORM MOVES IN.

WEAK RIDGING WILL MOVE OVER THE REGION SATURDAY AND SUNDAY SO A
SECOND NICE WEEKEND IS IN STORE WITH NEAR NORMAL TEMPERATURES. THE
NEXT WEATHER SYSTEM WILL SKIRT THE NORTHERN PORTION OF OUR SERVICE
AREA WHILE CENTRAL AND SOUTHERN PORTIONS WILL GET A BIT BREEZY BUT
SHOULD REMAIN DRY.

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

HIGH PRESSURE RIDGE CONTINUES INTO THE FIRST PART OF NEXT WEEK
WITH DRY WEATHER AND SEASONAL TEMPERATURES. VALLEY HIGHS IN THE
LOW TO MID 70S FOR MONDAY AND TUESDAY. PRIOR FORECASTS SHOWED THAT
TEMPS WOULD BE SLIGHTLY ABOVE NORMAL BUT THE LATEST MODEL RUNS ARE
INDICATING THE RIDGE COULD FLATTEN/WEAKEN MONDAY NIGHT INTO
TUESDAY. AS THIS OCCURS...ANOTHER LOW PRESSURE STORM IN THE GULF
OF ALASKA PUSHES A COLD FRONT TOWARDS THE PAC NW WITH SOME OF THE
MOISTURE GLANCING FAR NORCAL ON TUESDAY. HAVE PUT SLIGHT CHANCE OF
SHOWERS ACROSS THE MOUNTAINS OF SHASTA COUNTY FOR TUESDAY WITH
INCREASING CHANCES OF RAIN/SNOW SPREADING SOUTHWARD ON WED AND
THURS AS THE LOW MOVES INLAND. WINDS WILL BE LIGHT DURING THE
EXTENDED FORECAST. JBB

&&

.AVIATION...

SHRA/TS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL DEVELOP THIS
AFTERNOON/EVENING OVER THE CENTRAL VALLEY AS AN OFFSHORE AREA OF
LOW PRESSURE APPROACHES NORCAL. CONDITIONS WILL BE HIGHLY VARIABLE
FOR CENTRAL VALLEY TAF SITES...MOSTLY VFR WITH ISOLATED IFR
POSSIBLE WITHIN SHOWERS. ANOTHER BAND OF PRECIP WILL MOVE IN
TONIGHT...BRINGING MORE WIDESPREAD PRECIP AND MVFR CIGS THROUGH
TOMORROW MORNING WITH CONTINUED SHOWERS THEREAFTER. OVER THE
FOOTHILLS AND MOUNTAINS...CONTINUING SNOW DOWN TO AROUND 2500 FEET WILL
CAUSE IFR CONDITIONS THROUGH THE NIGHT. SOUTHERLY WINDS OF 15-25KT
WILL CONTINUE THROUGH MOST OF THE PERIOD...WITH GRADUALLY
DECREASING WINDS AFTER 12Z. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 8 PM PDT FRIDAY ABOVE 3000 FEET FOR
THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL NOON PDT FRIDAY ABOVE 3000 FEET FOR
THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Apr 12, 7:00 AM PDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU APR 12 2012

CAZ013>019-063-064-066>069-131400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WEATHER SYSTEM PASSING THROUGH NORCAL TODAY WILL BRING SNOW
SHOWERS AND GUSTY WINDS TO THE MOUNTAINS AND A THREAT OF
THUNDERSTORMS TO THE LOWER ELEVATIONS THIS AFTERNOON.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM DROPPING THROUGH NORTHERN CALIFORNIA WILL
BRING HEAVY SNOW AT TIMES TO THE MOUNTAINS ON FRIDAY. OTHERWISE...NO
SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Apr 12, 4:51 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
451 PM PDT THU APR 12 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ROSEVILLE               38.76N 121.29W
04/12/2012  M0.25 INCH       PLACER             CA    NWS EMPLOYEE

            PEA SIZE AT ESA'S HOUSE IN ROSEVILLE

&&

IRIS SYSTEM
Special weather statement, Apr 12, 5:18 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
518 PM PDT THU APR 12 2012

CAZ017>019-130100-
SAN JOAQUIN CA-AMADOR CA-CALAVERAS CA-SACRAMENTO CA-
518 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
  WEST CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHWESTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA

UNTIL 600 PM PDT

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE STOCKTON AND AUGUST AREA..MOVING
NORTHEAST AT 20 MPH.

THIS STORM IS PRODUCING PEA SIZE HAIL THAT MAY BE ACCUMULATING ON
ROADWAYS. RADAR IS INDICATING SOME ROTATION WITH THIS STORM AND A
FUNNEL CLOUD MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   MORADA...
   WATERLOO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3839 12124 3818 12080 3799 12102 3786 12122
      3795 12141
TIME...MOT...LOC 0016Z 223DEG 18KT 3801 12125

PCH
Local storm report, Apr 12, 5:20 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 PM PDT THU APR 12 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 SE SACRAMENTO ZOO     38.51N 121.46W
04/12/2012  M0.25 INCH       SACRAMENTO         CA   TRAINED SPOTTER

            REPORTED BY SPOTTER SA125 HEAVY RAIN AND PEA
            SIZE HAIL

&&

IRIS SYSTEM
Local storm report, Apr 12, 5:21 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
521 PM PDT THU APR 12 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       3 NE LINCOLN VILLAGE    38.03N 121.29W
04/12/2012  U0.00 INCH       SAN JOAQUIN        CA   TRAINED SPOTTER

            REPORTED BY SPOTTER SJ16 HEAVY RAIN

&&

IRIS SYSTEM
Local storm report, Apr 12, 5:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
523 PM PDT THU APR 12 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 SE RANCHO CORDOVA     38.58N 121.28W
04/12/2012  M0.86 INCH       SACRAMENTO         CA   TRAINED SPOTTER

            REPORTED BY SPOTTER SA37

&&

IRIS SYSTEM
Local storm report, Apr 12, 5:24 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
524 PM PDT THU APR 12 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 N LOOMIS              38.83N 121.19W
04/12/2012  U0 MPH           PLACER             CA   TRAINED SPOTTER

            REPORTED BY SPOTTER PL57 REPORTED THUNDER
            ALQDS

&&

IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:18 PM PDTSpecial Weather StatementSTOSan Joaquin42 min
Apr 12, 5:42 PM PDTSpecial Weather StatementSTOSacramento48 min
Apr 12, 5:53 PM PDTSevere Thunderstorm WarningSTOCalaveras, San Joaquin, Stanislaus34 min
Apr 13, 9:11 AM PDTAreal Flood AdvisorySTOAmador, Butte, Calaveras, El Dorado, Nevada, Placer and 7 more4 hr
Apr 13, 2:08 PM PDTSpecial Weather StatementSTOSan Joaquin42 min
Apr 13, 2:26 PM PDTSpecial Weather StatementSTOSan Joaquin49 min
Apr 13, 3:19 PM PDTSpecial Weather StatementSTOSacramento41 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.